Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 77, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 20, 2003, 5:19 PM CDT for Calcasieu Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 5:19 PM CDT (22:19 UTC)
- Expired
- Aug 20, 2003, 6:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Calcasieu Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1931 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLCH 202219 SVRLCH LAC019-202300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA ISSUED BY NWS HOUSTON/GALVESTON TX 519 PM CDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALCASIEU PARISH IN SOUTHWEST LOUISIANA * UNTIL 600 PM CDT * AT 515 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LAKE CHARLES MOVING WEST AT 10 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... LAKE CHARLES WESTLAKE PRIEN...SULPHUR...CARLYSS MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3012 9317 3030 9321 3032 9359 3008 9358 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:50 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 20, 2:50 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA ISSUED BY NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 250 PM CDT WED AUG 20 2003 SEABREEZE HAD A HARD TIME KICKING OFF ANY CONVECTION TODAY DUE TO WNW FLOW IN THE LOWER LEVELS AND WIND REVERSING TO NE UNDER 7H-5H RIDGE AXIS BY 11 KFT. CONVECTIVE ACTIVITY WHICH HAS BEEN FIRING TODAY OVER THE TOE OF THE LA BOOT IS UNDER CYCLONIC SHEAR AXIS OF 200 MB FLOW... AN EXTENSION OF SEVERAL WEAK CYCLONES ON THE TUTT. THIS UPPER LEVEL FEATURE WILL LIKELY BE CALLING THE SHOTS IN TERMS OF CONVECTIVE ENHANCEMENTS OVER SOUTHERN LA THROUGH AT LEAST EARLY FRIDAY. AS THIS UPPER TROUGH SHIFTS WESTWARD TOMORROW...THE WEAK 200 MB LOW INITIALIZED IN THE VICINITY OF THE FLA PANHANDLE AT 12Z TODAY WILL HAVE BECOME JUST A WAVE... BUT 200 MB LOW IN CENTRAL GULF IS SLIGHTLY INTENSIFIED PLACING S LA IN UPPER LEVEL DIFFLUENT ZONE BY 18Z... HENCE PERHAPS THE RELATIVELY HIGH POPS IN THE ETA AND AVN MOS GUIDANCE ARE ON TO SOMETHING. WILL NUDGE THURSDAY POPS UP TO 50 PCT OVER MOST OF CWA FOR THURSDAY AS A RESULT. NO OTHER BIG CHANGES CHANGES PLANNED TO PREVIOUS FORECAST. LONG RANGE MODELS STILL BRING A WEAK FRONTAL BOUNDARY INTO N LA AND E CENTRAL TX BY LATE FRIDAY... WHERE IT BECOMES STUCK BETWEEN OVER A SFC HIGH OVER THE EASTERN U.S. AND THE WESTERN SIDE OF THE BERMUDA RIDGE. IN SHORT - THIS BOUNDARY NEVER MOVES. IT IS FORECAST TO PERSIST AS A WEAK SURFACE CONVERGENCE OR CONFLUENCE RIGHT INTO THE MIDDLE OF NEXT WEEK. AS A CONSEQUENCE... THOUGH STICKING WITH CLIMATOLOGICAL POPS... THEY MAY RUN HIGHER ON ANY GIVEN DAY IF THIS BOUNDARY REMAINS A PLAYER. FOR AVIATION... EXPECT A BRIEF PERIOD OF RADIATION FOG TOMORROW MORNING AS WAS THE CASE TODAY... BUT ONLY ANTICIPATING MVFR CONDITIONS...IMPROVING TO VFR BY 15Z. BIGGER PROBLEM WILL BE CONVECTION MENTIONED IN FIRST PARAGRAPH DEVELOPING MAINLY TOMORROW AFTERNOON. FOR MARINE... WINDS TO REMAIN IN GENERALLY LIGHT ONSHORE PATTERN THROUGHOUT THE PERIOD. .PRELIMINARY POINT TEMPS/POPS... KLCH 75 92 74 91 / 10 50 20 KBPT 74 91 74 92 / 10 50 20 KAEX 74 94 74 93 / 10 50 20 KLFT 75 92 75 91 / 10 50 20 .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. 38
Hazardous weather outlook, Aug 20, 4:08 AM CDT, 13 hours 11 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 408 AM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL MOVE ONSHORE THIS MORNING NEAR THE COAST...WITH MORE DEVELOPMENT THIS AFTERNOON THROUGHOUT THE REGION. LOCALLY HEAVY RAIN IS POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. TEMPERATURES WILL GET UP INTO THE MID 90S THROUGHOUT THE REGION TODAY...WITH MAXIMUM HEAT INDICES OF AROUND 108 DEGREES OCCURRING NEAR THE ALEXANDRIA AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A CHANCE OF MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS... HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. MCNATT
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.